July 1980

Medial Medullary Syndrome in a Drug Abuser

Author Affiliations

From the Departments of Pathology (Drs Mizutani and Gonatas) and Neurology (Dr Lewis), University of Pennsylvania School of Medicine and the Graduate Hospital, University of Pennsylvania, Philadelphia. Dr Mizutani is now at Toranomon Hospital, Tokyo, Japan.

Arch Neurol. 1980;37(7):425-428. doi:10.1001/archneur.1980.00500560055006

• A 28-year-old woman with a long history of drug abuse experienced flaccid quadriplegia and bilateral loss of posterior column sensation a few minutes after an intravenous (IV) injection of methylphenidate hydrochloride. Subsequently, spasticity developed and she showed minimal functional improvement during a period of several months. Necropsy performed 81/2 months later showed systemic granulomatosis due to talc and two ischemic infarctions, one involving both medial medullary areas and the other involving the left frontal lobe. Deposits of talc, presumably from a medication prepared for oral use, were demonstrated in the small vessels in the area of the medullary infarction. This case is unique in that the medial medullary syndrome was apparently caused by an embolus of talc following its IV administration.